Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 21, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 12, 2023, 6:50 PM EDT for Sullivan County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2023, 6:50 PM EDT (22:50 UTC)
- Expired
- Aug 12, 2023, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Sullivan County, NY
The radar
The Albany radar (KENX), 95 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764
WGUS51 KBGM 122250
FFWBGM
NYC105-130200-
/O.NEW.KBGM.FF.W.0021.230812T2250Z-230813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
650 PM EDT Sat Aug 12 2023
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Northeastern Sullivan County in central New York...
* Until 1000 PM EDT.
* At 650 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 2 to 4 inches per hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Liberty, Neversink, Willowemoc, Loch Sheldrake, Grahamsville,
Parksville, Woodbourne, Livingston Manor, Aden, Bradley, Anderson,
Hasbrouck, Debruce, Mongaup Pond Campground, Ferndale and Parkston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4174 7457 4174 7458 4176 7476 4185 7487
4198 7472 4199 7472 4198 7470 4190 7451
4188 7447 4188 7445 4187 7446 4181 7451
4181 7452 4180 7452 4178 7454 4176 7456
4175 7457 4175 7458
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
JAB1 follow-up statement
627
WGUS71 KBGM 130155
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
955 PM EDT Sat Aug 12 2023
NYC105-130205-
/O.EXP.KBGM.FF.W.0021.000000T0000Z-230813T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan NY-
955 PM EDT Sat Aug 12 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR
NORTHEASTERN SULLIVAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4174 7457 4174 7458 4176 7476 4185 7487
4198 7472 4199 7472 4198 7470 4190 7451
4188 7447 4188 7445 4187 7446 4181 7451
4181 7452 4180 7452 4178 7454 4176 7456
4175 7457 4175 7458
$$
MWGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 5:36 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 12, 5:36 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
536 PM EDT Sat Aug 12 2023
.SYNOPSIS...
A front will move through the region Saturday, and is expected
to bring scattered to widespread showers and strong to severe storms
Saturday afternoon and through the evening. Brief high pressure
with pleasant weather expected on Sunday before the next system
moves in late on Monday through Tuesday with widespread rain
showers.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
530 PM Update...
Storms are currently limited to the Twin Tiers but there are
more storms developing across north-central PA. Some of these
storms are severe with strong winds and hail. Instability and
shear remain high enough to support strong to severe
thunderstorms. All hazards also remain possible, though
significant hail as highlighted by SPC does not seem possible
given lower lapse rates. There is a shortwave in far western
NY/PA that is progressing eastward slower than expected. This
will likely be the feature that brings in additional storms
later this evening as indicated by the CAMs. There is
uncertainty about coverage of the later round of storms. For
this update, PoPs were updated through the early evening, mainly
trying to capture what is currently ongoing.
245 PM Update...
Storms have developed as expected early this afternoon over portions
of CNY. SPC mesoanalysis is showing that instability is beginning to
increase with plenty of shear to help keep organized thunderstorms
active. DCAPE is increasing to 800 to 1000 J/kg and strong low-
level flow will both support strong or even damaging wind gusts.
Large hail is possible given the amount of instability,
steepening lapse rates, and instability through the hail growth
zone. Low-level shear will be between 20 and 30 kts and LCL
heights are below 1000 ft. This would support localized
tornadoes as well. All of this matches up well with SPC's
Outlook and hazards outlined.
As mentioned in previous discussions earlier today, the first round
is what is currently ongoing. The second round of storms will
be a QLCS later this evening as the cold front approaches. The
severe threat for this later round will shift further south from
the Twin Tiers and areas further southward. With the second
round, the main threats will be damaging wind gusts with the
possibility of weak spin ups within the line. By midnight,
storms will diminish though some lingering isolated showers will
be possible. Besides the severe threat today, heavy rain is
also possible. Given the antecedent conditions, isolated flash
flooding cannot be ruled out. The advantage of today is that
storms will be quick moving but if any areas were to observe
more than a couple thunderstorms.
High pressure and drier air move in early Sunday morning. Skies may
scatter out overnight and combined with light winds and added
moisture from the rain showers, patchy fog will be possible,
especially in the valleys. Any fog that develops should clear out by
mid-morning and be followed by a sunny day to finish out the
weekend. Patchy fog or low stratus may be possible again late
Sunday, but some model soundings show limited moisture near the
surface, so confidence was too low to include fog in the
forecast.
Temperatures tonight will fall into the 60s. With cooler air in
place, temperatures will max out a couple degrees cooler than today
but will still be pleasant being in the 70s and low 80s. Sunday's
lows will be in the upper 50s to low 60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
230 PM Update...
There was little change with this update and the previous
forecast discussion remains valid.
Previous Discussion...
High pressure will gradually give way to another frontal
boundary late Monday night through Tuesday. Enough lift and
moisture look to be present for a few rounds of showers. Brief
heavy downpours are a concern with modeled PW values reaching 2
inches. Some slight instability may allow for a few
thunderstorms as well on Tuesday. Highs should reach 80 Monday
and Tuesday with lows in the 60's Monday night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
230 PM Update...
There was little change with this update and the previous
forecast discussion remains valid.
Previous Discussion...
The cold front and associated low pressure system move east of
the region by Wednesday. However, suspect northwest flow may
keep some clouds around longer than modeled given typical bias
of the NBM. These clouds have the potential to keep high
temperatures in the 70's. High pressure builds into the region
by Thursday with more divergent solutions present with ensemble
guidance by Friday. For now, just added a low chance for a few
showers. Generally lows around 60 and highs getting into the low
and mid 80's to end the work week.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
All terminals will be VFR through this evening. However, there
is a chance for scattered showers and thunderstorms, so brief
restrictions will be possible if a shower/storm passes over a
terminal. There is a risk for severe thunderstorms, so strong
wind gusts and hail will be possible. Storm activity winds down
late this evening and all terminals will remain VFR until the
early morning hours. Then low ceilings will bring additional
restrictions to the NY terminals. Fog is also possible at RME
and ELM. The low ceilings may stick around through midday at SYR
and RME. The one uncertainty is that skies may scattered out
early in the morning, leading to VFR conditions earlier than
expected.
Gusty southwest winds will become calmer overnight. Winds become
westerly by Sunday afternoon with some lighter gusts under 15
kts possible at some terminals.
Outlook...
Sunday and Monday...Mainly VFR.
Monday night through Tuesday...Restrictions likely in showers
and thunderstorms.
Wednesday through Thursday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL/KL
NEAR TERM...BTL
SHORT TERM...MPK/MWG
LONG TERM...BJT/MPK/MWG
AVIATION...BTLHazardous weather outlook, Aug 12, 12:55 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1255 PM EDT Sat Aug 12 2023 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-131700- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 1255 PM EDT Sat Aug 12 2023 ...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Aug 12, 6:02 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
602 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg Elmira 42.09N 76.81W
08/12/2023 Chemung NY 911 Call Center
wires down on Broadway Street time estimated
from radar.
&&Local storm report, Aug 12, 6:06 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
606 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Dmg 1 N Deposit 42.08N 75.42W
08/12/2023 Delaware NY 911 Call Center
trees and wires down across Nelson Frank
Road time estimated from radar.
&&Local storm report, Aug 12, 6:11 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
611 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Tstm Wnd Dmg 1 NW Liberty 41.81N 74.76W
08/12/2023 Sullivan NY 911 Call Center
Tree and wires down near the intersection of
Buckley St and West St.
&&Local storm report, Aug 12, 6:28 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
628 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Tstm Wnd Dmg 2 N White Sulphur Sprin 41.83N 74.84W
08/12/2023 Sullivan NY 911 Call Center
Trees down on Lenape Lake Rd between
Campbell and Parks Roads.
&&Local storm report, Aug 12, 6:30 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
630 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg 1 SSW Beach Haven 41.06N 76.19W
08/12/2023 Luzerne PA Trained Spotter
Numerous trees down.
&&Local storm report, Aug 12, 6:32 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
632 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Tstm Wnd Dmg Fishs Eddy 41.96N 75.17W
08/12/2023 Delaware NY Emergency Mngr
Several trees down State Highway 17, Peas
Eddy Road. Time estimated from radar.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:34 PM EDT | Special Weather Statement | BGM | Oneida | 41 min |
| Aug 12, 1:55 PM EDT | Special Weather Statement | BGM | Steuben | 35 min |
| Aug 12, 2:01 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 17 min |
| Aug 12, 2:27 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben, Yates | 48 min |
| Aug 12, 2:50 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Tompkins, Yates | 55 min |
| Aug 12, 3:25 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Cortland, Tioga, Tompkins | 50 min |
| Aug 12, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 32 min |
| Aug 12, 4:11 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 49 min |
| Aug 12, 4:52 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 38 min |
| Aug 12, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 57 min |
| Aug 12, 5:23 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 52 min |
| Aug 12, 5:25 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 34 min |
| Aug 12, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware | 57 min |
| Aug 12, 5:54 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 51 min |
| Aug 12, 6:00 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 30 min |
| Aug 12, 6:05 PM EDT | Tornado Warning | BGM | Delaware, Sullivan | 25 min |
| Aug 12, 6:12 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 48 min |
| Aug 12, 6:27 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 48 min |
| Aug 12, 6:39 PM EDT | Flash Flood Warning | BGM | Delaware | 111 min |
| Aug 12, 6:58 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 32 min |
| Aug 12, 7:06 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 39 min |
| Aug 12, 7:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 32 min |
| Aug 12, 7:47 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 28 min |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.